Share Facebook
Crohn's Disease Forum » Surgery » Fistulas, Fissures and Abscesses » Fistula and meds- Feeling awful- help please!



04-10-2014, 03:04 AM   #1
Elizajp
Senior Member
 
Join Date: Mar 2014
Fistula and meds- Feeling awful- help please!

So after a month long severe flare (after years of mild, manageable crohns,) I just spent five days in the hospital. They discovered an abscess near my rectum the size of an egg. They put in two rubber seton drains. I was on iv prednisone, levaquin, and flagyl. They sent me home yesterday and now we are just waiting on my TB test so I can start remicade. Here are my questions.

1. I went from having diarrhea every two hours to now just feeling constantly gurgly and gassy and really bloated. I will have a semi-liquid stool (sorry tmi) like twice a day but it's not very much. Am I constipated? I never get constipated and the stool is still super soft. But there's just so little. Is this the prednisone or the flagyl? What do I do?

2. My seton is draining like crazy. Stool, blood. Gas comes out. More stool and gas come out of the seton than out of my butthole. Is this normal?? It also is starting to sting a lot. I'm trying to figure out if my body is like trying to poop through the seton and that's just freaking me out. Is this normal? When does it get better??

3. I was on oral prednisone before getting to the hospital but with no side effects. I now feel extremely hopeless and depressed. Is this normal? What can I do? When will it get better? Also, in the hospital I was on 60mg iv every 6 hours. At home I'm supposed to take 40mg once a day. Is that too fast of a taper?

4. Everything just feels like a complete mess down there. It was so painful for so long due to the abscess and now the pain is much much better. But it just leaks so much. I had to go buy disposable underwear. I'm really young and this is just humiliating. Does it get better??

5. I'm swollen everywhere. I woke up and even the skin around my eye feels swollen. I'm way underweight after all this but now underweight and puffy. Great. I know this is normal- but how normal? What do I do??

I guess I just need a little hope I feel very hopeless right now.
04-10-2014, 10:29 AM   #2
timbo267
 
Join Date: Aug 2012
Location: Surrey, United Kingdom
Hey sorry to hear about your troubles. I have had four abscess and have fistulas aswell. To answer a few of your questions/worries I am the same in terms of toilet manner when I go it is really loose but not a lot comes out and yes I get it come out of seton too. Mine was draining a lot when they first put it in I guess it's a good thing because this helps to not get another abscess it did stop eventually but it has started again recently. On the pred side of things i never really had any bad side effects apart from puffy face but I know the meds affect everyone differently. I know it's a horrible thing to go through I'm only 21 myself so I know what it's like it's horrible. I can't say weather it will get better for you I had them quite bad but everyone is different so I hope you get better soon
04-10-2014, 09:00 PM   #3
QueenFox
 
QueenFox's Avatar
 
Join Date: Dec 2013
Location: Sydney, New South Wales, Australia

My Support Groups:
Hi Elizajp,

Sorry to hear of your troubles, it is good to hear you will be starting remicade soon and they have taken action by putting setons in, even though they can be frustrating. Action is better than no action when you want to get better

To answer some of your questions:
1. Sometimes Flagyl will reduce your frequency in needing to go to the bathroom, this happens to me as well when I am on antibiotics. The urge to go may also decrease because you are passing stool through the seton locations. If you do feel really bloated and gassy see if you are able to take a medicine containing simethicone, its used to decrease the feeling of gas and feeling bloated.

2. It is good for your seton to be draining, especially pus - get the bad stuff out. It should ease however particularly the pus and possibly stool. It may not completely stop though because the job of the seton is to keep the tunnel open for draining - once the seton is removed the hope is they it will heal up and stop draining. Starting remicade will also hopefully reduce the drainage and work on healing.

3 & 4. You are probably feeling a bit down, afterall you have been through a rough situation. It's ok to feel upset and frustrated at the situation from time to time, just don't let it get the better of you. This will pass and things will get better with time, try to do some activites again slowly - maybe a small walk or treat yourself to a nice cake. Just little enjoyable things can make the world of difference in times like these. You will need patience though and you will have good days and bad days - but you are already on the road to recovery, remember slow and steady wins the race!

To care for the setons have a nice salt bath to keep the area clean, put a pad or gauze over the site and change often, some creams like calmoseptine may also calm the skin if you have any issues. A portable bidet and donut cushion also help with feeling clean and comfortable.

In regards to tapering of medications - please stick what your doctors advise, if you have any bad reaction contact them and they can let you know what change is necessary.

5. High dose of Prednisone can make you a bit swell up, as it retains fluid in the body. An IV can do this on a much smaller scale - when I have an IV for a few days in my hand, my fingers fill out and become chubby. Once you taper of the prednisone you will feel better. If you do see unusual swelling over different parts of your body just make sure you aren't having a reaction to the meds or something else.

I have had abscess for the past 5 years and fistulas the past 18 months - in that time I have still managed to work full time, complete university degree and post grad studies, keep up with friends and be in a long term relationship and find a few less extreme hobbies to keep me entertained - So I can assure you that you will start feeling better and get back to your old self again in time.
04-23-2014, 01:17 AM   #4
barkbbdog2
 
Join Date: Apr 2012
Location: Wisconsin
I know your pain. Hopefully the Remicade will help. I first started on Humira and it worked great at first and then just stopped working. Now Remicade and flagyl help, but the pain never goes away. The best you can do is manage it. Keep it clean. I have to clean out my anus so many times a day it would make you cry.

The setons suck, but at least they keep the abscesses from coming back.

Good luck and remember you are not alone. I will pray for you.
04-23-2014, 06:30 AM   #5
MikeinBklyn
Forum Monitor
 
MikeinBklyn's Avatar
 
Join Date: Mar 2010
Location: Brooklyn, New York

My Support Groups:
Eliza,

You are not alone. Unfortunately many of us have gone through the same problems as you have.

Flagyl always makes me sick to my stomach! I hate this drug. But it does help a fistula/abscess. Pred can "blow you up".

The draining will slow as the fistula heals. You must understand that a fistula is a tenacious little bastard. Having had two surgeries (fistulotomies) three years ago that my butt is still sensitive and aches after a good size BM. I do not think some level of pain will always be present, but it will get better than what you are going through now. These fistula/abscess problems take time to get better, it's a long process.

My fistula closed up when I upped my dosage of Humira. It's been 4 years now of relief.

One of the most important things that you have to do now in your condition is to keep the area as clean as possible!! Any fecal matter will irritate the tract and cause burning and discomfort. Take as many baths with Epson salts as you can in warm water.

I wish you the best of luck and truly hope you feel better soon.

Hugs from Brooklyn,

Mike
__________________
Living the Dream one Day at a Time
04-23-2014, 07:44 AM   #6
Elizajp
Senior Member
 
Join Date: Mar 2014
Thank you all for your advice and encouragement! Thankfully, I'm finally starting to feel a little bit of relief- hopefully healing will come soon!
Reply

Crohn's Disease Forum » Surgery » Fistulas, Fissures and Abscesses » Fistula and meds- Feeling awful- help please!
Thread Tools


All times are GMT -5. The time now is 07:08 PM.
Copyright 2006-2017 Crohnsforum.com